EconPapers    
Economics at your fingertips  
 

Shifting paradigms: on the robustness of economic models to heavy-tailedness assumptions

Rustam Ibragimov

No 105, Econometric Society 2004 Latin American Meetings from Econometric Society

Abstract: The structure of many models in economics and finance depends on majorization properties of convolutions of distributions. In this paper, we analyze robustness of these properties and the models based on them to heavy-tailedness assumptions. We show, in particular, that majorization properties of linear combinations of log-concavely distributed signals are reversed for very long-tailed distributions. As applications of the results, we study robustness of monotone consistency of the sample mean, value at risk analysis and the model of demand-driven innovation and spatial competition as well as that of optimal bundling strategies for a multiproduct monopolist in the case of an arbitrary degree of complementarity or substitutability among the goods. The implications of the models remain valid for not too heavy-tailed distributions. However, their main properties are reversed in the very thick-tailed setting

Keywords: Robustness; heavy-tailed distributions; innovation and spatial competition; firm growth; Gibrat's law; optimal bundling strategies; multiproduct monopolist; Vickrey auction; value at risk; coherent measures of risk; monotone consistency (search for similar items in EconPapers)
JEL-codes: G11 D44 D83 (search for similar items in EconPapers)
Date: 2004-08-11
New Economics Papers: this item is included in nep-ent
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://repec.org/esLATM04/up.11607.1081567622.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:latm04:105

Access Statistics for this paper

More papers in Econometric Society 2004 Latin American Meetings from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Christopher F. Baum ().

 
Page updated 2020-08-31
Handle: RePEc:ecm:latm04:105